Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 68, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 14, 2006, 7:14 PM EDT for Columbus County, North Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2006, 7:14 PM EDT (23:14 UTC)
- Expired
- May 14, 2006, 8:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 3:32 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 14, 6:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:15 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 14, 3:15 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 315 PM EDT SUN MAY 14 2006 .SHORT TERM /TONIGHT THROUGH TUESDAY/...STILL UNDER SEVERE THUNDERSTORM WATCH NUMBER 350 UNTIL 00Z FOR OUR WESTERN COUNTIES. NO BIG DEVELOPMENTS OVER OUR CWA YET...LOOKS LIKE LACK OF MOISTURE AND EXTENSIVE CLOUD COVER HAVE LIMITED SEVERE POTENTIAL DESPITE OTHER VERY FAVORABLE FACTORS. PLUS MARINE LAYER MAY HAVE A HAND IN LIMITING DEVELOPMENT ESPECIALLY FOR THE COASTAL COUNTIES. LATEST NAM HINTS AT STRONGER DEVELOPMENTS LATER THIS EVENING AND WITH CONTINUED STRONG SHEAR WOULD NOT RULE OUT ISOLATED TORNADIC DEVELOPMENT AT SOME POINT THEN. FOR NOW LATEST RADAR DATA SHOWS WE ARE IN FOR A BIT OF A LULL. FOR TONIGHT THROUGH TUESDAY WENT WITH A STRAIGHT BLEND OF GFS AND NAM NUMBERS DUE TO LOW CONFIDENCE IN EXACT TIMING OF EITHER. LIKELY POPS TONIGHT...MAINLY BEFORE MIDNIGHT. ANOTHER ROUND OF SHOWERS KICKED OFF BY SHORT WAVE PASSAGE ON MONDAY FOR CHANCE POPS. MORE SHORT WAVES MOVE THRU ON TUESDAY BUT LIMITED MOISTURE WILL LIMIT PRECIP TO JUST ISOLATED SHOWERS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/...CONSENSUS IS TO GO WITH GFS AND HAVE LEANED ON THIS GUIDANCE AS LONG RANGE HPC GRIDS WERE MOSTLY MISSING TODAY. FOR WEDNESDAY THROUGH FRIDAY BROAD LOW PRESSURE STAYS WELL NORTH OVER NEW ENGLAND/CANADIAN MARITIMES WHILE RIDGE FLATTENS TO THE SOUTH OVER THE GULF OF MEXICO. SHORT WAVES MOVING ACROSS TOP OF FLATTENED RIDGE LEAVES OPEN POSSIBILITY OF SHOWERS EACH DAY...MAINLY SLIGHT CHANCE DUE TO LIMITED MOISTURE. COLD FRONT SETTLES ACROSS MID ATLANTIC REGION FRIDAY AND SATURDAY BEFORE PUSHING SOUTH ON SUNDAY. && .AVIATION...STRONG SOUTHWEST FLOW WILL CONTINUE AHEAD OF SLOW MOVING COLD FRONT. BRIEF SHRA/TSRA WILL BE POSSIBLE THROUGH 03Z...BUT COVERAGE IS NOT EXPECTED TO BE WIDESPREAD AND ANY LIMITING VISIBILITIES OR CEILINGS WILL BE SHORT LIVED. A FEW SHOWERS MAY LINGER AFTER MIDNIGHT...BUT WILL NOT BE OF ANY SIGNIFICANCE. && .MARINE...PG TO CONTINUE TO TIGHTEN WITH THE APPROACH OF THE CF. MIXING JUST ABOUT MAXED OUT NOW SO SPEEDS WILL NOT INC ALL THAT MUCH AND SCA NOT ANTICIPATED BUT WILL ADVERTISE SCEC FOR ANOTHER PD OR TWO. FETCH PARALLEL TO THE COAST HELPING TO KEEP SCA HEIGHT SEAS OUTSIDE OF 20 NM THROUGH THE PD AS WELL. A VEER TO W ON TUE BEHIND THE FRONT ON TUES. OFFSHORE WINDS WILL PERSIST FOR THE NEXT SEVERAL DAYS AS THE UPPER LOW IN THE GREAT LAKES ONLY SLOWLY LIFTS OUT BUT SOME MORE ENERGY MOVES IN BEHIND. HIGH PRESSURE AT THE SFC WILL BE CONFINED TO THE NRN GOMEX, KEEPING THE WINDS LOCALLY OUT OF THE WEST FOR QUITE SOME TIME. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM/LONG TERM...REK AVIATION...III MARINE...MBB
Hazardous weather outlook, May 14, 3:47 AM EDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 347 AM EDT SUN MAY 14 2006 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-150800- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN- PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON- FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 347 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS STRONG JET STREAM DYNAMICS MOVE THROUGH THE REGION. THE PRIMARY THREAT WILL BE LARGE HAIL AND A FEW DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. 15
In the hours before
Local storm report, May 14, 5:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
554 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL DARLINGTON 34.30N 79.87W
05/14/2006 M0.88 INCH DARLINGTON SC LAW ENFORCEMENT
NICKEL SIZE HAIL OCCURRING AT DARLINGTON POLICE STATION
&&
IIILocal storm report, May 14, 6:17 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
617 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND DMG 5 S DARLINGTON 34.23N 79.87W
05/14/2006 DARLINGTON SC TRAINED SPOTTER
REPORT OF 2 HOMES AND SOME BARNS SEVERELY DAMAGED. POWER
LINES DOWN. REPORTS OF FUNNEL CLOUDS IN THE AREA.
&&
DIGIORGILocal storm report, May 14, 6:24 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
624 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL QUINBY 34.23N 79.73W
05/14/2006 E1.75 INCH FLORENCE SC LAW ENFORCEMENT
GOLF BALL SIZED HAIL AND DOWNED TREES REPORTED BY PUBLIC
&&
IIILocal storm report, May 14, 6:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
627 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL QUINBY 34.23N 79.73W
05/14/2006 E0.75 INCH FLORENCE SC PUBLIC
PENNY SIZE HAIL AND WIND GUSTS TO ABOUT 35 MPH REPORTED
BY PUBLIC.
&&
JANLocal storm report, May 14, 6:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG QUINBY 34.23N 79.73W
05/14/2006 FLORENCE SC EMERGENCY MNGR
POSSIBLE TORNADO SIGHTING IN QUINBY. TREES AND POWERLINES
DOWN AS WELL AS SOME STRUCTURAL DAMAGE.
&&
JANLocal storm report, May 14, 6:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SUN MAY 14 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 7 SW DARLINGTON 34.23N 79.95W
05/14/2006 DARLINGTON SC PUBLIC
*** 1 INJ *** POSSIBLE TORNADO REPORTED WITH 2 MOBILE
HOMES SEVERELY DAMAGED AND 3 STICK HOMES DAMAGED. ONE OF
THE MOBILE HOMES WAS OCCUPIED AND ONE MINOR INJURY HAS
BEEN REPORTED. THE TIME WAS ESTIMATED FROM RADAR.
&&
JANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:58 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 34 min |
| May 14, 5:17 PM EDT | Severe Thunderstorm Warning | ILM | Darlington | 28 min |
| May 14, 5:53 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 37 min |
| May 14, 6:18 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 27 min |
| May 14, 6:55 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 20 min |
| May 14, 7:14 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 31 min |
| May 14, 7:55 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.